Heart Health Alert: Niacin Reverses Hardening of the Arteries
It’s been well known for many years that niacin, a form of vitamin B3, may reduce total blood cholesterol and triglyceride levels and raise HDL (“good”) cholesterol levels. Now the New England Journal of Medicine reports that niacin, when combined with a cholesterol-lowering statin drug, has been found to reverse hardening of the arteries (atherosclerosis) in heart patients.
Niacin, a natural artery aid
The new study involved 208 people who had, or were at high risk of developing, coronary artery disease and were being treated with a statin drug (primarily simvastatin [Zocor] or atorvastatin [Lipitor]). Participants were randomly assigned to receive niacin or a second cholesterol-lowering drug (ezetimibe; brand name Zetia) for an average of 14 months. Niacin was taken in the form of extended-release tablets at bedtime. The initial dose was 500 mg, which was increased as tolerated to a maximum of 2,000 mg each night.
- Atherosclerosis severity was assessed by measuring the thickness of the inner lining of the artery in the neck that leads to the brain (the carotid artery). There was a statistically significant decrease in carotid atherosclerosis in the group that received niacin, whereas no change was seen in the group that received ezetimibe.
- In addition, the percentage of patients who suffered a major cardiovascular event (such as myocardial infarction or death from coronary heart disease) was significantly lower in the niacin group than in the ezetimibe group (1% versus 5%). Those findings confirm the results of a study from the 1970s in which niacin supplementation reduced the death rate by 11% in people with high cholesterol.
- Niacin also produced a significant decrease in LDL (“bad”) cholesterol and triglyceride levels—above and beyond the improvements achieved with the statin drug—and significantly increased HDL cholesterol levels.
In this study, niacin was well tolerated by most participants. However, niacin frequently causes a skin flush, which some people find intolerable, and 18% of the participants taking niacin discontinued it because of side effects.
On rare occasions, niacin in large doses (particularly extended-release forms of niacin) has caused liver damage. It is therefore important for anyone taking a large amount of niacin (such as more than 500 mg per day) to be monitored by a doctor. Despite these potential adverse effects, niacin has been shown to be an important weapon in the battle against cardiovascular disease.
Niacinamide, a form of vitamin B3 that is similar to niacin, does not cause a skin flush and does not lower serum cholesterol levels. Inositol hexanicotinate (sometimes called “no-flush niacin”) is another form that usually does not cause a skin flush. However, its effect on serum cholesterol levels appears to be minimal.
(N Engl J Med 2009;Nov 15. [E-pub ahead of print])
November 19, 2009
An expert in nutritional therapies, Chief Medical Editor Alan R. Gaby, MD, is a former professor at Bastyr University of Natural Health Sciences, where he served as the Endowed Professor of Nutrition. He is past-president of the American Holistic Medical Association and gave expert testimony to the White House Commission on Complementary and Alternative Medicine on the cost-effectiveness of nutritional supplements. Dr. Gaby has conducted nutritional seminars for physicians and has collected over 30,000 scientific papers related to the field of nutritional and natural medicine. In addition to editing and contributing to The Natural Pharmacy (Three Rivers Press, 1999), and the A–Z Guide to Drug-Herb-Vitamin Interactions (Three Rivers Press, 1999), Dr. Gaby has authored Preventing and Reversing Osteoporosis (Prima Lifestyles, 1995) and B6: The Natural Healer (Keats, 1987) and coauthored The Patient's Book of Natural Healing (Prima, 1999).
Copyright © 2009 Aisle7. All rights reserved. Republication or redistribution of the Aisle7 content is expressly prohibited without the prior written consent of Aisle7. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Aisle7 shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. Aisle7 and the Aisle7 logo are registered trademarks of Aisle7.